Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 185, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2017, 6:23 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2017, 6:23 PM CDT (23:23 UTC)
- Expired
- Oct 14, 2017, 7:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 6:33 PM CDT | HAIL 1 | 5 W Garnett, KS | CORRECTION TO PREVIOUS HAIL REPORT FROM GARNETT. |
| Oct 14, 6:33 PM CDT | HAIL 1 | Garnett, KS | WEST SIDE OF GARNETT. |
| Oct 14, 6:38 PM CDT | HAIL 1.75 | Garnett, KS | 1 MILE WEST OF GARNETT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
923
WUUS53 KTOP 142323
SVRTOP
KSC003-059-150015-
/O.NEW.KTOP.SV.W.0185.171014T2323Z-171015T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
623 PM CDT SAT OCT 14 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Franklin County in east central Kansas...
Anderson County in east central Kansas...
* Until 715 PM CDT
* At 623 PM CDT, a severe thunderstorm was located near Westphalia,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Garnett, Richmond, Greeley, Lane, Westphalia and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9507 3815 9508 3809 9552 3838 9551
3850 9507 3826 9506
TIME...MOT...LOC 2323Z 247DEG 51KT 3821 9546
HAIL...0.75IN
WIND...60MPH
$$3 follow-up statements
949
WWUS53 KTOP 142334
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
634 PM CDT SAT OCT 14 2017
KSC003-059-150015-
/O.CON.KTOP.SV.W.0185.000000T0000Z-171015T0015Z/
Franklin-Anderson-
634 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN FRANKLIN AND ANDERSON COUNTIES...
At 633 PM CDT, a severe thunderstorm was located 4 miles west of
Garnett, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management. At 632 pm, hail up to the size of
quarters was reported 4 miles west of Garnett.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Garnett, Richmond, Greeley, Lane, Westphalia and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3826 9507 3815 9508 3809 9552 3838 9551
3850 9507 3826 9506
TIME...MOT...LOC 2333Z 245DEG 49KT 3827 9532
HAIL...1.00IN
WIND...60MPH
$$718
WWUS53 KTOP 142339
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
639 PM CDT SAT OCT 14 2017
KSC003-059-150015-
/O.CON.KTOP.SV.W.0185.000000T0000Z-171015T0015Z/
Franklin-Anderson-
639 PM CDT SAT OCT 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...
At 639 PM CDT, a severe thunderstorm was located over Garnett, moving
northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Greeley around 645 PM CDT.
Lane around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3822 9507 3820 9533 3842 9536 3850 9507
3826 9506 3826 9507
TIME...MOT...LOC 2339Z 245DEG 50KT 3831 9524
HAIL...1.00IN
WIND...70MPH
$$407
WWUS53 KTOP 150008
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
708 PM CDT SAT OCT 14 2017
KSC003-059-150017-
/O.EXP.KTOP.SV.W.0185.000000T0000Z-171015T0015Z/
Franklin-Anderson-
708 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However this
warning has been replaced with a severe thunderstorm warning for
much of Anderson County in effect until 745 pm.
A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3822 9507 3820 9533 3842 9536 3850 9507
3826 9506 3826 9507
TIME...MOT...LOC 0007Z 247DEG 51KT 3845 9480
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:58 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 14, 2:58 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 258 PM CDT Sat Oct 14 2017 .SHORT TERM...(This evening through Sunday) Issued at 258 PM CDT Sat Oct 14 2017 19Z water vapor imagery shows an upper trough over the central Rockies moving towards the NEB panhandle. At the surface, a trough axis extends from near SLN to MYZ and a cold front was located from HLC to HSI. Objective analysis from the RAP and LAPS shows some surface based instability of 1500 to 2000 J/kg has developed across east central KS, generally southeast of an EMP to TOP line. All the guidance shows thunderstorm coverage increasing along the front as it surges southeast through the area. Unidirectional wind shear and strong winds aloft continue to support the potential for damaging winds with the thunderstorms later this afternoon and this evening. So will need to keep an eye on severe potential. Current convection over east central KS could have a big impact on where the stronger storms develop. Based on some of the convective allowing models, the window for strong or severe storms looks to be from around 5 pm through about 9 pm. Precip will come to an end shortly after the frontal passage as much dryer and cooler air advects southeast. Winds are also going to strengthen behind the front with gusts up to 35 MPH possible across north central KS this evening. Thought about a possible wind advisory, but RAP and NAM progs of the pressure gradient force suggest the stronger winds should not last but for a few hours. And most objective guidance shows most areas remaining below criteria. So will not issue a wind advisory at this time and monitor conditions as the front moves through. Lows are expected to be in the lower to mid 40s. Continued cold air advection through Sunday is expected to keep highs in the lower 60s on Sunday. Although full insolation and relaxing winds will make it feel a little better. .LONG TERM...(Sunday night through Saturday) Issued at 258 PM CDT Sat Oct 14 2017 Surface high pressure over the Central Plains on Sunday night moves off to the southeast on Monday and remains over the southeast into the southern Plains keeping the gulf moisture off shore. Northwest mid level flow aloft on Monday then continues across the central Plains into mid week then transitions to southwest flow by then end of the week. Models move an upper trough off the eastern Pacific and into the Rockies on Saturday. There are some model differences with the timing and the strength of the trough next weekend so confidence is not high with precipitation chances. With return flow from mid week onward low level moisture will increase through the end of the week with dew points increasing into the mid 50s by Saturday. High temperatures for the week start out around normal on Monday with highs in the lower 70s on Monday warming up into the mid 70s for much of the week and into the upper 70s on Friday. Lows will start out Monday morning in the upper 30s, then in the 40s through Thursday morning with lows in the 50s for Friday and Saturday morning. Will monitor potential for Monday morning for some patchy frost in sheltered areas possible if temperatures are able to cool a few more degrees under good radiational cooling conditions. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1217 PM CDT Sat Oct 14 2017 Timing TS impact at the terminals is the main challenge. Will include some TEMPO groups for the most likely timing based on HRRR. Think there will be a period of MVFR CIGS behind the FROPA that could last a few hours. These clouds should scour out by dawn Sunday. Northwest winds will be gusty through the night behind the front. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...53 AVIATION...Wolters
Hazardous weather outlook, Oct 14, 3:07 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 307 PM CDT Sat Oct 14 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-152015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 307 PM CDT Sat Oct 14 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. As a front moves across the area later this afternoon into the evening hours, some of the storms that develop could become severe, mainly south and east of the Kansas Turnpike. Hail and damaging wind gusts will be the primary hazards. A period of strong winds will follow in the wake of these storms this evening into the early morning hours. Sustained winds of 20 to 25 mph with gusts near 35 mph will be possible across north central Kansas. These winds may cause driving difficulties on east to west roads, including I-70, and blow around any light or unsecured objects. The winds will rapidly decrease early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Oct 14, 5:18 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 N LAWRENCE 38.97N 95.26W
10/14/2017 DOUGLAS KS EMERGENCY MNGR
DELAYED REPORT. MULTIPLE REPORTS OF POWER
LINES DOWN, TREES DOWN. GENERALLY NORTH OF
9TH ST. AND EAST OF IOWA STREET.
&&
JPSpecial weather statement, Oct 14, 5:28 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
528 PM CDT SAT OCT 14 2017
KSZ024-039-142300-
Shawnee-Jackson-
528 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE AND JACKSON
COUNTIES UNTIL 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving east at 50 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Potawatomi Reservation around 540 PM CDT.
Hoyt and Mayetta around 545 PM CDT.
Denison around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Kansas.
LAT...LON 3942 9557 3942 9559 3919 9559 3914 9604
3946 9604 3955 9557
TIME...MOT...LOC 2227Z 249DEG 45KT 3926 9601Local storm report, Oct 14, 5:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG WAMEGO 39.20N 96.30W
10/14/2017 POTTAWATOMIE KS LAW ENFORCEMENT
LARGE TREE DOWN OVER VALLEY STREET IN
SOUTHEAST WAMEGO.
&&
JWLocal storm report, Oct 14, 5:32 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG 1 E OLIVET 38.48N 95.73W
10/14/2017 OSAGE KS EMERGENCY MNGR
SEMI TRUCK JACK KNIFED AT MILE MARKER 116
AND US HIGHWAY 75. NO INJURIES WERE
REPORTED. TIME ESTIMATED BY RADAR.
&&
JPLocal storm report, Oct 14, 5:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND DMG OTTAWA 38.61N 95.27W
10/14/2017 FRANKLIN KS PUBLIC
SOCIAL MEDIA REPORT OF 6 INCH TREE LIMB
DOWN. DISPATCH RELAYED MULTIPLE TREE LIMBS
AND POWER LINES DOWN IN THE TOWN. RADAR
ESTIMATED TIME.
&&
JPLocal storm report, Oct 14, 6:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST WESTPHALIA 38.18N 95.49W
10/14/2017 E55 MPH ANDERSON KS EMERGENCY MNGR
50-60 MPH WIND GUSTS ESTIMATED.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 6:46 AM CDT | Special Weather Statement | TOP | Clay | 29 min |
| Oct 14, 7:34 AM CDT | Special Weather Statement | TOP | Nemaha | 26 min |
| Oct 14, 1:34 PM CDT | Special Weather Statement | TOP | Morris | 26 min |
| Oct 14, 2:55 PM CDT | Special Weather Statement | TOP | Lyon | 35 min |
| Oct 14, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| Oct 14, 4:30 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 45 min |
| Oct 14, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 45 min |
| Oct 14, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 36 min |
| Oct 14, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 38 min |
| Oct 14, 5:28 PM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| Oct 14, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 63 min |
| Oct 14, 6:37 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Oct 14, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.